Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 29, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Dec 7, 2017, 2:31 PM MST for 10 counties in Colorado. It took effect at Dec 8, 2017, 10:00 AM MST. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 7, 2017, 2:31 PM MST (21:31 UTC)
- In effect from
- Dec 8, 2017, 10:00 AM MST
- Expired
- Dec 8, 2017, 5:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 8, 10:22 AM MST | NON-TSTM WND GST 61 | 3 S Cedar Point, CO | |
| Dec 8, 11:44 AM MST | NON-TSTM WND GST 63 | Hugo, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
870 WWUS85 KBOU 072131 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 231 PM MST Thu Dec 7 2017 COZ238-241>249-080545- /O.NEW.KBOU.FW.W.0029.171208T1700Z-171209T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County- 231 PM MST Thu Dec 7 2017 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM MST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF THE NORTHEAST PLAINS... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 10 AM to 5 PM MST Friday. * Affected Area...Fire Weather Zones 238...241...242...243... 244...245...246...247...248 and 249. * Timing...Late Friday morning through the afternoon. * Winds...Northwest 25 to 35 mph with gusts around 50 mph. * Relative Humidity...As low as 15 percent. * Impacts...Strong winds and low humidity will be favorable for rapid fire growth. Open burning is prohibited on Red Flag days. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
168 WWUS85 KBOU 080621 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1121 PM MST Thu Dec 7 2017 COZ238-241>249-081900- /O.CON.KBOU.FW.W.0029.171208T1700Z-171209T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County- 1121 PM MST Thu Dec 7 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 5 PM MST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF THE NORTHEAST PLAINS... * Affected Area...Fire Weather Zones 238...241...242...243... 244...245...246...247...248 and 249. * Timing...Late Friday morning through the afternoon. * Winds...Northwest 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 15 percent. * Impacts...Strong winds and low humidity will be favorable for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
774 WWUS85 KBOU 081704 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1004 AM MST Fri Dec 8 2017 COZ238-241>249-090000- /O.CON.KBOU.FW.W.0029.000000T0000Z-171209T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County- 1004 AM MST Fri Dec 8 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF THE NORTHEAST PLAINS... * Affected Area...Fire Weather Zones 238...241...242...243... 244...245...246...247...248 and 249. * Timing...Through this afternoon. * Winds...North 25 to 40 mph with gusts up to 55 mph. * Relative Humidity...As low as 15 percent. * Impacts...Strong winds and low humidity will be favorable for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
500 WWUS85 KBOU 090023 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 523 PM MST Fri Dec 8 2017 COZ238-241>249-090130- /O.EXP.KBOU.FW.W.0029.000000T0000Z-171209T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County- 523 PM MST Fri Dec 8 2017 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST PLAINS OF COLORADO... Fire weather conditions are easing with sunset. Northwest winds at 15 to 25 mph will gradually decrease this evening, and humidities of 20 to 30 percent will continue to increase. $$ Gimmestad
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Dec 7, 2:30 PM MST, 1 minute earlier.
Area forecast discussion, Dec 7, 2:30 PM MST, 1 minute before
Area Forecast Discussion National Weather Service Denver/Boulder CO 230 PM MST Thu Dec 7 2017 .SHORT TERM...(This evening through Friday) Issued at 230 PM MST Thu Dec 7 2017 Light snow is occurring over the mountains, and should continue through this evening as another wave of moisture moves in from the north. That is supported by the latest IR imagery showing colder cloud tops and radar imagery with light echoes becoming more widespread across Wyoming. On the plains, some virga around this afternoon, but with next wave of moisture will keep some low PoPs into the evening. Palmer Divide still has the main chance of seeing any light snow accumulations where orographics are more favorable. Elsewhere, a downslope component exists across the plains so once the next wave of moisture moves through skies should begin to slowly clear. Lows tonight will be several degrees warmer with warm advection and a downslope component in place. Any inversions should be pretty weak with some wind holding in place through the night. On Friday, warm advection continues so high temperatures on the plains will push back into the 50s. Gusty winds will also develop during peak heating and daytime mixing. Speeds of 20-35 mph will be common east of I-25, with gusts reaching 50 mph on the eastern plains and northern border area. The strong winds combined with warmer temperatures and low humidities will create high grassland fire danger...see Fire Weather section. .LONG TERM...(Friday night through Thursday) Issued at 230 PM MST Thu Dec 7 2017 Large blocking upper ridge will continue to bring prolonged dry and warm conditions to the region. Moderate NW flow aloft will mix down Friday into Saturday bringing increased winds to the plains. By Friday evening the strong winds on the plains will start to dissipate but gusts from the NNW with speeds of 20 to 30 mph will still be possible into early Saturday. Temperatures will quickly rebound back to above normal with highs on Saturday reaching into the lower 60s. For Sunday the upper ridge will deepen and push west increasing pressure and temperatures with up to 20 degrees above normal possible. For the start of next week models show some weakening in the western ridge with a jet max dropping SE associated with a trough. The placement of the trough is not in total agreement with various models but is moisture-starved so only expecting some increased winds on the plains and a slight drop in temperatures Monday afternoon. Temperatures will rebound on Tuesday in a big way with a lee side low helping to increase downsloping winds and highs in the low to mid 60s. By Wednesday a slight pattern shift is possible with the ridge breaking down and slipping south. This will allow for NW flow to increase and drop a disturbance down into CO. Models are not in current agreement with timing with the EC roughly 6-12 hours behind the GFS. Will have to wait and see how models are initialized in the days to come. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 230 PM MST Thu Dec 7 2017 Cloud deck should hold mostly in the 4000-7000 foot range through about 04Z and then begin to lift. Still expect mostly virga, with only a chance of light snow or flurries reaching the ground. Cloud cover will decrease after 06Z. Winds for the Denver metro area TAF sites have been rather variable this afternoon, favoring a westerly component instead of the earlier anticipated northerlies. Should generally see a more westerly prevail through about 16Z Friday, before stronger northerly winds develop with gusts to 25-30 knots possible at KDEN through 23Z Friday. KAPA and KBJC should see somewhat lighter winds prevail Friday. && .FIRE WEATHER... Issued at 230 PM MST Thu Dec 7 2017 Fire danger will increase on Friday with strong, gusty winds overspreading the plains. Humidities will be marginal, but the extremely dry fine fuels and grassland fire danger will warrant a Red Flag Warning for late morning through the afternoon. Combination of the strongest winds and lowest humidities east of I-25. Far northeast corner has slightly higher RH, but grassland fire danger will still be elevated. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM to 5 PM MST Friday for COZ238- 241>249. && SHORT TERM...Barjenbruch LONG TERM...Bowen AVIATION...Barjenbruch FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Dec 7, 10:55 AM MST, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MST Thu Dec 7 2017 COZ030>051-081800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MST Thu Dec 7 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Light snow will spread across the mountains this afternoon and early evening. North facing mountain locations may see up to 6 inches of snow, but most of the mountains and high valleys will see between 1 and 4 inches. Mountain roads will be snow packed and slippery. In lower elevations, there is only a chance of light snow through early evening. However, I-25 over the Palmer Divide could see slick conditions develop for the evening commute with a light accumulation of snow there. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warmer than normal temperatures, low relative humidity and gusty northerly winds will elevate the wildfire danger on the plains of northeast Colorado during the afternoon hours on Friday, Saturday and Sunday. Wind gusts to around 45 mph Friday afternoon may produce high rangeland fire danger up near the Nebraska border and along I-70 around Limon. Otherwise, the unusually dry weather will continue through the middle of next week with temperatures remaining several degrees above average. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.